- Clinical Trials
- Research News
- Industry Trends
- Agency Actions
- Drug Safety Issues
- Approvals, Launches, & New Indications
- Health Care Reform
Fentanyl Pain Patches to Be Relabeled After Child Deaths
FDA wants printing on patches to be more noticeable (September 23)
The FDA is requiring color changes to the writing on Duragesic (fentanyl) transdermal pain patches so that they can be seen more easily. This is part of an effort to prevent accidental exposure to the patches, which can cause serious harm and death in children, pets, and others. Similar changes are being requested for the generic fentanyl patches.
The agency is also reminding health care professionals and patients that fentanyl patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic pain medicine. Used fentanyl patches require proper disposal after use.
Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off and stick to someone in close contact, such as a child. To prevent this, patients should check periodically, by sight or touch, to make sure the patch is still sticking to the skin properly. Patients should tape down the edges of a patch that become loose, or cover the patch with a sticky adhesive film, such as Bioclusive or Tegaderm.
The FDA continues to learn of deaths from accidental exposure to fentanyl patches, including two additional deaths in children since the agency’s last warning to the public in April 2012 about this safety concern.
The agency is requiring the manufacturer of Duragesic (Janssen), as well as manufacturers of generic fentanyl patches, to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easy to see. This change is intended to enable caregivers and patients to more easily find patches on patients’ bodies and to see patches that have fallen off, which children or pets could accidentally touch or ingest.
Source: FDA; September 23, 2013.